Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 42, NWS Topeka, KS

April 9, 2009Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 9, 2009, 5:58 PM CDT for Coffey County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2009, 5:58 PM CDT (22:58 UTC)
Expired
Apr 9, 2009, 6:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:38 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 9, 3:38 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU APR 9 2009

.DISCUSSION...

AN INTENSE UPPER LEVEL LOW WAS LOCATED ACROSS SOUTHWEST KS. THE 18Z
SURFACE MAP SHOWED A DEEPENING SURFACE LOW...992MB...ACROSS
NORTHWEST OK. A WARM FRONT EXTENDED EAST ACROSS THE OK AND KS...THEN
EXTENDED SOUTHEAST ACROSS NORTHERN OK. DEEPER GULF MOISTURE WAS
RACING NORTHWARD ACROSS EASTERN OK WITH LOWER 60 DEWPOINT AS FAR
NORTH AS I-40. MID 50 DEWPOINTS WERE LOCATED JUST SOUTH OF THE WARM
FRONT ALONG THE OK AND KS BORDER...SOUTH OF COFFEYVILLE KS. SFC
MOISTURE WAS BEGINNING TO ADVECT NORTHWEST INTO SOUTH CENTRAL KS ON
THE NORTHEAST SIDE OF THE SFC LOW...ICT ALREADY HAD A 50 DEG F
DEWPOINT. 0-1 KM SRH WAS 300 TO 400 J/KG ALONG AND NORTH OF THE WARM
FRONT ACCORDING TO THE 18Z RUN OF THE RUC MODEL...THUS ANY SURFACE
BASED SUPERCELL THUNDERSTORMS IN THE VICINITY OF THE WARM FRONT WILL
BE CAPABLE OF PRODUCING TORNADOES. THE LOW-LEVELS NORTH OF THE WARM
FRONT ARE COOL AND STABLE...THUS ANY STORM MOVING 10 OR SO MILES
NORTH OF THE WARM FRONT WILL BECOME ELEVATED BUT MAY POSE A LARGE
HAIL HAZARD.

THIS AFTERNOON THROUGH TONIGHT. AS THE UPPER LOW PUSHES EAST INTO
SOUTH CENTRAL KS...STRONG ASCENT AHEAD OF THE 5H LOW WILL CAUSE
SUPERCELL THUNDERSTORMS TO DEVELOP FROM THE TRIPLE POINT SOUTHEAST
OF ICT ACROSS NORTH CENTRAL AND EASTERN OK LATE THIS AFTERNOON AND
EVENING. SOME OF THE SUPERCELLS THAT DEVELOP ACROSS SOUTH CENTRAL KS
AND NORTH CENTRAL OK WILL MOVE NORTHEAST AND CROSS THE WARM FRONT.
THE SUPERCELLS WILL BECOME ELEVATED ONCE CROSSING THE WARM FRONT AND
BEGIN TO WEAKEN AS THEY MOVE INTO PORTIONS OF EAST CENTRAL
KS...THOUGH THEY MAY STILL BE SEVERE AND PRODUCE LARGE HAIL. THE
INTENSITY OF THE STORMS WILL BE DEPENDENT ON HOW MUCH 850MB MOISTURE
IS ABLE TO ADVECT NORTHWARD ACROSS EAST CENTRAL KS LATE THIS
AFTERNOON AND EVENING. THE 18Z PROFILERS AT THE 850MB LEVEL
SHOWED SOUTHERLY WINDS OF 30 KTS AS FAR NORTH AS HILLSBORO...KS. IF
THE RICHER 850MB MOISTURE CAN MAKE IT NORTH INTO EAST CENTRAL KS
THEN THE THREAT FOR ELEVATED SUPERCELLS AND LARGE HAIL WILL INCREASE
FOR AREAS SOUTH AND EAST OF I-35. IF THE AIR IS TOO STABLE NORTH OF
THE WARM FRONT THEN ANY ELEVATED SUPERCELL WILL WEAKEN AS IT MOVES
NORTHEAST INTO EAST CENTRAL KS. THE TORNADO THREAT SHOULD REMAIN
ALONG AND SOUTH OF THE SFC WARM FRONT WHICH MAY MOVE AS FAR NORTH AS
A ICT TO CHANUTE...KS LINE EARLY THIS EVENING...BUT REMAIN WELL
SOUTH OF THE CWA.

ONCE THE SFC LOW PASSES SOUTHEAST OF THE CWA WE SHOULD SEE A STEADY
LIGHT RAIN DEVELOP ALONG THE DEFORMATION ZONE ON THE NORTH SIDE OF
THE UPPER LEVEL LOW MOVING EAST ACROSS SOUTHEAST KS. THERE MAY BE
ENOUGH INSTABILITY ACROSS EAST CENTRAL KS FOR ISOLATED THUNDERSTORMS
BUT THEY SHOULD NOT BE SEVERE AFTER 900 PM THIS EVENING. THE LIGHT
RAIN MAY MIX WITH SNOW BEFORE ENDING LATE TONIGHT ACROSS NORTH
CENTRAL KS. BOUNDARY LAYER TEMPERATURES LOOK TOO WARM FOR SNOW
ACROSS THE REMAINDER OF THE CWA. THE STRONG EAST WINDS OF 20 TO 30
MPH WILL GRADUALLY SHIFT TO THE NORTHEAST AND NORTH THROUGH THE
NIGHT. THE WINDS WILL GRADUALLY DIMINISH FROM NORTHWEST TO SOUTHEAST
ACROSS THE CWA LATE TONIGHT AS THE SFC LOW MOVES EAST ACROSS
NORTHERN AR.

FRIDAY...THE UPPER LOW WILL MOVE EAST INTO THE OH RIVER VALLEY
FRIDAY AFTERNOON. ANY LIGHT RAIN ACROSS THE EASTERN COUNTIES DURING
THE MORNING HOURS WILL MOVE EAST INTO MO DURING THE MID MORNING
HOURS. SKIES WILL CLEAR FROM NORTHWEST TO SOUTHEAST DURING THE LATE
MORNING AND AFTERNOON HOURS. LOW-LEVEL CAA WILL ONLY ALLOW HIGHS TO
REACH THE MID 50S...THOUGH MORE INSOLATION ACROSS NORTH CENTRAL KS
MAY HELP TEMPS WARM INTO THE UPPER 50S. GARGAN

THE SFC HIGH PRESSURE RIDGE WILL BE LOCATED ACROSS THE CWA THROUGH
FRIDAY NIGHT. WITH CLEAR TO PARTLY CLOUDY SKIES...LIGHT
WINDS...RESIDUAL SHALLOW MOISTURE FROM THE EXPECTED RAIN AND TEMPS
IN THE MID 30S...FROST POTENTIAL WILL BE IN PLACE FRIDAY NIGHT.
LATER SHIFTS WILL NEED TO EVALUATE WHETHER A FROST OR FREEZE
ADVISORY WILL BE NEEDED ACROSS THE AREA FRIDAY NIGHT.

THE CWA WILL REMAIN IN BETWEEN CURRENT SYSTEM AND APPROACHING
WESTERN U.S. TROUGH ON SATURDAY. WITH MOSTLY SUNNY SKIES AND
SOUTHEAST WINDS...TEMPERATURES SHOULD RISE INTO THE 60S.
MODELS STILL CONSISTENT IN BRINGING THE WESTERN TROUGH...NOW OFF THE
CA COAST...SOUTHEAST INTO THE FAR DESERT SOUTHWEST U.S. THEN
EJECTING EASTWARD ACROSS THE PLAINS SUNDAY INTO SUNDAY NIGHT.

HAVE INCREASED POPS SUNDAY AND SUNDAY NIGHT INTO THE LIKELY CATEGORY
AS THE CWA APPEARS WILL BE ON THE NORTH SIDE OF UPPER LOW AS IT
LIFTS NORTHEAST ACROSS THE AREA. KEPT HIGHS SUNDAY COOL WITH THE
CLOUDS...INCREASING PRECIP CHANCES AND EAST/SOUTHEAST WINDS. WITH
THE CAA AND LINGERING CLOUDS/PRECIP CHANCES INTO MONDAY...HAVE KEPT
HIGHS IN THE UPPER 40S TO LOWER 50S IN GENERAL. PRECIP CHANCES LOOK
TO RAPIDLY DECREASE ON MONDAY AS THE SYSTEM PULLS AWAY AND WILL ONLY
CARRY A SLIGHT CHANCE IN THE EVENING OVER THE EASTERN CWA. WILL KEEP
LOWS WELL BELOW NORMAL AS WELL WITH READINGS MOSTLY IN THE 30S FOR
MONDAY AND TUESDAY...THEN A SLOW MODERATION INTO THE 40S THROUGH
THURSDAY MORNING WITH EAST TO SOUTHEAST WINDS. A SLOW TRANSPORT OF
LOW LEVEL MOISTURE WITHIN WAA WILL INCREASE SOUTHWEST TO NORTHEAST
ACROSS THE CWA AHEAD OF NEXT UPPER TROUGH DIGGING INTO THE WESTERN
U.S. BY MID WEEK. FOLLOWED THE MORE CONSISTENT ECMWF SOLUTION IN
THIS TIMEFRAME. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW ON WEDNESDAY
INTO THURSDAY WITH LOW CONFIDENCE IN THE TIMING AND STRENGTH OF THIS
NEXT SYSTEM. EITHER WAY...A GRADUAL INCREASE IN HIGH TEMPS THROUGH
THE 60S LOOKS WARRANTED FROM TUESDAY INTO THURSDAY.

&&

.AVIATION...

BKN STRATUS AT 4,000 TO 5,000 FEET WAS BEGINNING TO DEVELOP ACROSS
THE TAF SITES. AS DEEPER MOISTURE LIFTS NORTH OF THE SFC BOUNDARY
ACROSS EXTREME SOUTHERN KS THE CEILINGS SHOULD GRADUALLY LOWER THIS
AFTERNOON TO MVFR CRITERIA CLOSE TO 00Z AT ALL TAF SITES. RAIN AND
PERHAPS SOME ISOLATED THUNDERSTORMS WILL DEVELOP AS THE ISENTROPIC
LIFT AND ASCENT AHEAD OF THE UPPER LOW INCREASES ACROSS THE AREA
THIS EVENING. KTOP AND KFOE WILL HAVE THE BETTER CHANCES FOR
ISOLATED THUNDERSTORMS THIS EVENING. AS THE UPPER LOW MOVES EAST OF
THE CWA THEN THE TAF SITES SHOULD SEE A STEADY LIGHT RAIN DEVELOP
AFTER 3Z. CEILINGS WILL BE LOW MVFR AND COULD POSSIBLY DROP TO IFR
LEVELS THIS EVENING AND THROUGH THE EARLY MORNING HOURS OF FRI.
AFTER 12Z CEILINGS SHOULD BEGIN TO SLOWLY RISE AS THE LIGHT RAIN
ENDS. MAY SEE VFR CEILINGS BY THE MID MORNING HOURS OF FRI. STRONG
EASTERLY SFC WINDS OF 20 TO 30 KTS WITH GUSTS OF 40 KTS WILL
CONTINUE AT ALL TAF SITES AND GRADUALLY VEER TO THE NORTH THIS
EVENING AND DIMINISH SLOWLY THROUGH THE NIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 9, 1:38 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT THU APR 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-101845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
138 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING SOUTH OF INTERSTATE 70. HAIL UP TO THE SIZE OF QUARTERS
WILL BE POSSIBLE WITH A FEW OF THE THUNDERSTORMS ALONG AND SOUTH
OF INTERSTATE 35 DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

STRONG EAST TO NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
CONTINUE THROUGH THE EVENING HOURS. MOTORIST OF HIGH PROFILE
VEHICLES SHOULD DRIVE WITH CAUTION WHEN TRAVELING NORTH TO SOUTH
ORIENTED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 70
CONTINUES INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ALONG AND SOUTH OF INTERSTATE 35 MAY BE NEEDED LATE THIS AFTERNOON
OR EVENING.

In the hours before

Special weather statement, Apr 9, 5:41 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU APR 9 2009

KSZ054-058-092315-
COFFEY-LYON-
541 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT FOR LYON AND COFFEY COUNTIES...

THROUGH 615 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH ACROSS PORTIONS OF SOUTHERN LYON AND COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GRIDLEY...OLPE...
BURLINGTON...HARTFORD...JOHN REDMOND RESERVOIR...NEOSHO RAPIDS AND
NEW STRAWN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 131
AND 143 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 9, 5:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT THU APR 9 2009

KSZ037-092330-
MORRIS-
554 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT FOR MORRIS COUNTY...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH
ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WILSEY...COUNCIL GROVE LAKE...
PARKERVILLE...WHITE CITY AND DWIGHT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.